Does Ambien Cause Withdrawal Symptoms After Stopping?
In our latest question and answer, our pharmacist discusses whether or not stopping Ambien too quickly can cause withdrawal symptoms.
Hello, I've recently been taking 10 mg of Ambien nightly for about 17 days and I'm wondering if it's safe for me to stop taking it or if I'll experience any withdrawal symptoms. The biggest issue is that I've blacked out the last few nights and taken much more than I should have, which is making me worried that I'll experience severe withdrawals. I've also recently started taking an antidepressant that I think is causing some weird side effects, so this could just be making me more paranoid. The Ambien was a one-off prescription from a doctor I no longer see, so I'm unable to get any information from him. Thank you for your time.
Answered by Dr. Brian Staiger, PharmD
Medical Content Reviewed By HelloPharmacist Staff
Last updated Jun 01, 2023
- Ambien has been reported to cause withdrawal symptoms in some individuals who stop taking it abruptly.
- In general, the longer you have been taking Ambien, the more at risk you are for withdrawal symptoms.
- Strategies, such as tapering off the drug slowly, and cognitive behavioral therapy for insomnia, can help reduce withdrawal symptoms (especially rebound insomnia).
Abruptly stopping Ambien after taking it for 17 days may lead to withdrawal symptoms as they have been reported with the drug.
However, 17 days is a relatively short amount of time to be taking the drug, and withdrawal reactions are, generally, much more common with longer use.
Nevertheless, withdrawal reactions, such as rebound insomnia, fatigue, nausea, abdominal/muscle cramps, sweating, and nervousness, are possible regardless of the length of time you have been taking Ambien.
Gradually tapering off the medication, and strategies like cognitive-behavioral therapy, may help to reduce the severity of these symptoms.
What Is Ambien?
Ambien (generic name zolpidem) is a sedative-hypnotic medication used to treat insomnia.
Ambien works similarly to benzodiazepine drugs (e.g., Valium, Xanax), by increasing the activity of GABA, a neurotransmitter that slows down brain activity to promote sleep. It should be noted that while it does work similarly to benzodiazepines, Ambien is considered a nonbenzodiazepine BZRA (benzodiazepine receptor agonist).
Ambien is a Schedule IV controlled substance and can be habit-forming if used for a long time.
As mentioned, abruptly stopping Ambien after using it for a prolonged period may result in withdrawal symptoms.
The FDA-approved prescribing information for the drug states the following regarding withdrawal:
Sedative/hypnotics have produced withdrawal signs and symptoms following abrupt discontinuation. These reported symptoms range from mild dysphoria and insomnia to a withdrawal syndrome that may include abdominal and muscle cramps, vomiting, sweating, tremors, convulsions, and delirium. The following adverse events, which are considered to meet the DSM-III-R criteria for uncomplicated sedative/hypnotic withdrawal, were reported during clinical trials with AMBIEN following placebo substitution occurring within 48 hours following last zolpidem treatment: fatigue, nausea, flushing, lightheadedness, uncontrolled crying, emesis, stomach cramps, panic attack, nervousness, and abdominal discomfort. These reported adverse events occurred at an incidence of 1% or less. However, available data cannot provide a reliable estimate of the incidence, if any, of dependence during treatment at recommended doses. There have been postmarketing reports of abuse, dependence and withdrawal with zolpidem.
As mentioned in the excerpt above, Ambien has been associated with certain withdrawal reactions if it is discontinued abruptly. These reactions include:
Additionally, rebound insomnia is also possible, which may last for several days.
The risk of serious adverse reactions, like seizures, is thought to be uncommon if Ambien has been taken at recommended dosages.
Withdrawal symptoms may be more severe if a person has been taking higher doses or using Ambien for an extended period. Other factors like age, and organ function, can be important here too. Gradually tapering off of Ambien may help to lessen withdrawal symptoms.
How To Avoid Or Lessen Withdrawal Symptoms
If you're looking to stop taking Ambien after using it for a while, it's best to gradually reduce the dose rather than stop abruptly. This can help you avoid or reduce any withdrawal symptoms. It's important to work with a healthcare provider who can help you come up with a plan that's right for you. The healthcare provider can create a personalized plan based on your current dose and how long you've been taking Ambien.
There is no 'one-size' fits all tapering plan. Some may be able to slowly reduce the dosage and discontinue after only a few days, while others may need a more prolonged tapering plan.
Additionally, cognitive behavioral therapy for insomnia (CBT-I) may also help to facilitate the discontinuation of chronic medications for insomnia. Be sure to ask your doctor about this option.
I hope you found this helpful!
Please be sure to contact us again anytime.
- Dr. Brian Staiger, PharmD
- 240 views
Was this article helpful?
Visit Our Drug-Herbal Interaction Checker
Drug-Herbal Interaction CheckerCheck your medications for potential interactions with herbal supplements
Popular Interaction Pages
Can You Take Magnesium With Effexor (Venlafaxine)?
Can you take taurine or magnesium taurate with ven...May 12, 2023
Can You Take Amoxicillin With Mucinex Or Sudafed?
Is it safe to take amoxicillin-clavulanate 875/125...Jun 01, 2023